Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Nashville, TN

May 21, 2011Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 4:23 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 22 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 4:23 PM CDT (21:23 UTC)
Expired
May 21, 2011, 4:45 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 9 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:25 PM CDTTSTM WND DMG4 Nw Mount Juliet, TNTREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE
May 21, 4:35 PM CDTTSTM WND DMG6 Sw Gallatin, TNSHERIFFS OFFICE REPORTED TREES DOWN ALONG CAGES BEND, NEAR OLD HICKORY LAKE.
May 21, 4:35 PM CDTTSTM WND DMG8 N Mount Juliet, TNWILSON COUNTY SHERIFFS OFFICE REPORTED TREES DOWN ALONG LAKEVIEW CIRCLE, NEAR THE END OF SAUNDERSVILLE FERRY RD, NEAR OLD HICKORY LAKE.
May 21, 4:45 PM CDTTSTM WND DMGE Gallatin, TNSHERIFFS OFFICE REPORTED TREES DOWN ALONG CAIRO RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS54 KOHX 212123
SVROHX
TNC037-165-189-212145-
/O.NEW.KOHX.SV.W.0178.110521T2123Z-110521T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CDT

* AT 419 PM CDT TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THE STORM WAS NEAR MOUNT JULIET...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALLATIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A PRODUCING A WIND GUST OF 64 MILES AN 
HOUR IN HERMITAGE. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 3642 8642 3627 8625 3607 8657 3620 8671
TIME...MOT...LOC 2123Z 229DEG 32KT 3620 8655

$$

FORECASTER: ROSE
1 follow-up statement
960 
WWUS54 KOHX 212135
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT SAT MAY 21 2011

TNC037-212144-
/O.CAN.KOHX.SV.W.0178.000000T0000Z-110521T2145Z/
DAVIDSON TN-
435 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVIDSON COUNTY
IS CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3631 8629 3628 8627 3613 8650 3618 8656
      3624 8658 3624 8661 3626 8663 3642 8642
TIME...MOT...LOC 2134Z 229DEG 32KT 3626 8648

$$

TNC165-189-212145-
/O.CON.KOHX.SV.W.0178.000000T0000Z-110521T2145Z/
SUMNER TN-WILSON TN-
435 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WILSON AND SOUTH CENTRAL SUMNER COUNTIES UNTIL 445 PM CDT...

AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MOUNT JULIET...OR 10 MILES SOUTH OF GALLATIN...MOVING 
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN AROUND 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING HIGH WINDS AND WIND DAMAGE IN 
HERMITAGE AND OLD HICKORY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 3631 8629 3628 8627 3613 8650 3618 8656
      3624 8658 3624 8661 3626 8663 3642 8642
TIME...MOT...LOC 2134Z 229DEG 32KT 3626 8648

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 21, 3:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT SAT MAY 21 2011

.DISCUSSION...
DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP
SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH
PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD
STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN
VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY
FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD
NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER
THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS
EVENING WITH LOSS OF DAYTIME HEATING.

NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD
CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS
FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS
COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT.
ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR
FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE
INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS
THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC
DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN
THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE
WITH FAIRLY LIGHT SHEAR.

BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE
WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH
MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE
CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY
WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO
FRIDAY.

CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND
BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST
GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z
GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH
DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS
SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  88  67  86 /  20  30  30  20
CLARKSVILLE    63  86  67  84 /  30  40  30  20
CROSSVILLE     60  83  64  82 /  20  30  40  40
COLUMBIA       64  88  67  88 /  20  30  30  20
LAWRENCEBURG   63  88  66  88 /  30  30  30  20
WAVERLY        64  87  67  85 /  30  30  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 5:17 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 21 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE
STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING
WIND THE GREATEST THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:45 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale30 min
May 21, 4:53 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson27 min
May 21, 5:36 PM CDTSevere Thunderstorm WarningOHXClay, Macon24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.